Alert archive / Missouri / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 323, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Dec 19, 2012, 9:03 PM CST for Barry County, Missouri. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 19, 2012, 9:03 PM CST (03:03 UTC)
- Expired
- Dec 19, 2012, 9:45 PM CST
- In force
- 42 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Barry County, MO
The radar
The Springfield radar (KSGF), 66 km from the middle of the area, began a volume at 03:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 19, 7:36 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 3.1 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 78 J/kg
- Mixed-layer CIN
- -223 J/kg
- Mixed-layer LCL
- 609 m above ground
- 0-6 km bulk shear
- 88 kt
- 0-1 km storm-relative helicity
- 442 m²/s²
- 0-3 km storm-relative helicity
- 455 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
163
WUUS53 KSGF 200303
SVRSGF
MOC009-200345-
/O.NEW.KSGF.SV.W.0323.121220T0303Z-121220T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
903 PM CST WED DEC 19 2012
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BARRY COUNTY IN SOUTHWEST MISSOURI...
* UNTIL 945 PM CST
* AT 859 PM CST...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES WEST OF
SELIGMAN...AND MOVING NORTHEAST AT 55 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
* LOCATIONS IMPACTED INCLUDE...
BUTTERFIELD...CASSVILLE...EXETER...JENKINS...MADRY...MCDOWELL...
PLEASANT RIDGE...RIDGLEY...SELIGMAN...SHELL KNOB...WASHBURN...WAYNE
AND WHEELERVILLE.
THIS WARNING ALSO INCLUDES ROARING RIVER STATE PARK AND TABLE ROCK
LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CST THURSDAY MORNING
FOR SOUTHEAST KANSAS AND SOUTHWEST MISSOURI.
LAT...LON 3665 9407 3693 9380 3693 9370 3692 9361
3682 9361 3682 9357 3664 9358 3649 9397
3649 9407
TIME...MOT...LOC 0303Z 228DEG 49KT 3655 9400
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60 MPH
$$
SCHAUMANNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 19, 5:12 PM CST, 3 hours 51 minutes earlier.
Area forecast discussion, Dec 19, 5:12 PM CST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
512 PM CST WED DEC 19 2012
...UPDATE TO AVIATION...
.DISCUSSION...
/ISSUED 318 PM CST WED DEC 19 2012/
SHORT TERM (TONIGHT THROUGH SATURDAY)...
A WARM FRONT CONTINUES TO LIFT NORTH TOWARD THE OZARKS...ANALYZED AT
20Z ALONG THE MISSOURI/ARKANSAS STATE LINE. DEWPOINTS IN THE WAKE OF
THIS FRONT ARE IN THE MID TO UPPER 50S AND LOW 60S. A FEW SHOWERS
AND PERHAPS A COUPLE OF ELEVATED THUNDERSTORMS WILL BE POSSIBLE
ALONG AND NORTH OF THE WARM FRONT AS IT LIFTS NORTH...WITH THE
BEST CHANCES FOR THAT ACTIVITY LATE THIS AFTERNOON ACROSS THE U.S.
54 CORRIDOR.
AS WE HEAD INTO THE EARLY EVENING HOURS...A RELATIVELY MOISTURE-RICH
AIRMASS WILL BE IN PLACE ACROSS MOST OF THE REGION. AS BETTER
HEIGHT FALLS OVERSPREAD THE CWA DURING THE 00Z TO 03Z TIMEFRAME...
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A PRE-
FRONTAL CONVERGENCE AXIS. THERE REMAINS SOME UNCERTAINTY AS TO THE
EXACT LOCATION WHERE CONVECTION WILL INITIALLY DEVELOP...WITH SOME
MODELS DEVELOPING STORMS OVER THE EASTERN OZARKS...AND OTHERS OVER
SOUTHWESTERN MISSOURI/SOUTHEASTERN KANSAS. WHILE THE EASTERN
OZARKS SOLUTION ISN'T OUT OF THE QUESTION... THE SW MO/SE KS
SOLUTION SEEMS A LITTLE MORE REASONABLE GIVEN THE LOCATION OF THE
BEST DEEP TROPOSPHERIC LIFT. THESE STORMS SHOULD EXPAND IN
COVERAGE DURING THE EVENING HOURS AS THEY RAPIDLY MOVE EAST-
NORTHEAST. SHEAR WILL BE EXTREME THIS EVENING...WITH BOTH 0-6 AND
0-3 KM SHEAR MORE THAN SUFFICIENT FOR SEVERE WEATHER. INSTABILITY
WILL BE THE LIMITING FACTOR...WITH ONLY A FEW HUNDRED JOULES/KG OF
CAPE EXPECTED. THAT SAID...NOT A LOT OF CAPE WILL BE NECESSARY FOR
STRONG/SEVERE CONVECTION GIVEN THE SIGNIFICANT AMOUNT OF KINEMATIC
FORCING IN PLAY. THE BEST INSTABILITY...AND THUS RELATIVE BEST
SEVERE PROBS...WILL BE ALONG AND SOUTH OF I-44.
AS FAR AS SEVERE WEATHER HAZARDS...THE VERY STRONG FORCING WITH
THIS SYSTEM STRONGLY SUGGESTS A LINEAR MODE...WHICH LENDS ITSELF
TO A STRAIGHT LINE WIND THREAT. WINDS WILL BE A CONCERN NOT ONLY
FROM A CONVECTIVE (I.E. DOWNBURST) PERSPECTIVE...BUT ALSO MOMENTUM
TRANSPORT...PER A 55-60 KT LOW LEVEL JET IN PLACE OVER THE AREA.
THERE WILL BE A LOW...BUT CERTAINLY NON-ZERO...TORNADO THREAT THIS
EVENING/TONIGHT AS WELL...GIVEN THE EXTREME SHEAR IN PLACE OVER
THE AREA. ANY TORNADOES THAT DO DEVELOP THIS EVENING WOULD LIKELY
BE OF THE MESO-VORT/QLCS TYPE...WITH THE RELATIVE GREATEST THREAT
IN ANY LINE SEGMENTS SURGING TOWARD THE NORTHEAST. THE LINEAR MODE
EXPECTED THIS EVENING SUGGESTS THAT THE HAIL THREAT WILL BE QUITE
LOW.
A SMALL DRY SLOT MAY WORK INTO THE CWA BEHIND THE CONVECTION
OVERNIGHT...JUST AHEAD OF THE MAIN COLD FRONT. AS THE FRONT
PASSES...TEMPERATURES WILL DROP VERY...VERY RAPIDLY...PERHAPS 20+
DEGREES IN AN HOUR OR SO. AS THE COLD AIR MOVES INTO THE REGION...
A BAND OF LIGHT SNOW IS EXPECTED TO MOVE THROUGH THE CWA...MAINLY
FROM I-44 AND POINTS NORTH. OF NOTE...SOME OF THE LATEST MODEL
GUIDANCE (18Z RUNS FROM THIS AFTERNOON) DO PAINT A SOMEWHAT HIGHER
SNOW POTENTIAL FOR CENTRAL MISSOURI THAN PREVIOUS ITERATIONS FOR
THURSDAY MORNING. WARM GROUND TEMPERATURES AND THE OVERALL FAST
MOVEMENT OF THE SYSTEM SHOULD ACT TO MITIGATE SNOW ACCUMULATIONS...
BUT UP TO A QUICK INCH OF SNOW DOESN'T SEEM OUT OF THE QUESTION
FOR CENTRAL MISSOURI...ESPECIALLY U.S. 54 AND POINTS NORTH.
FURTHER SOUTH TOWARD JOPLIN AND SPRINGFIELD...SOMETHING CLOSER TO
A DUSTING STILL APPEARS REASONABLE.
WITH SOME INCREASED UNCERTAINTY REGARDING SNOW ACCUMULATIONS...THIS
WILL NEED TO BE WATCHED VERY CAREFULLY THIS EVENING. A WINTER
WEATHER ADVISORY IS NOT OUT OF THE QUESTION FOR THURSDAY MORNING FOR
PORTIONS OF CENTRAL MISSOURI...THOUGH CONFIDENCE IS MUCH...MUCH TOO
LOW RIGHT NOW TO COMMIT ONE WAY OR ANOTHER. AS THIS SYSTEM
CONTINUES TO MATURE AND MOVE CLOSER OVER THE NEXT FEW HOURS...MOTHER
NATURE WILL HOPEFULLY START TO SHOW HER CARDS BY THE MID EVENING
HOURS.
THE OTHER MAIN CONCERN BEHIND THE FRONT WILL BE VERY GUSTY NORTHWEST
WINDS. GIVEN THE STRENGTH OF THE SURFACE LOW...THE SURFACE PRESSURE
GRADIENT WILL BE VERY STRONG OVER THE AREA. IN ADDITION...THE RAPID
DEEPENING OF THE LOW AS IT MOVES THROUGH THE AREA...ALONG WITH THE
RAPID SPEED OF THE LOW TO THE EAST...WILL RESULT IN A CONSIDERABLE
ISALLOBARIC COMPONENT TO THE WIND. IN FACT...THE 12Z AND 18Z NAM
SUGGESTS 3HR SURFACE PRESSURE RISES ON THE ORDER OF 8-9 MB.
WITH SUCH STRONG PRESSURE RISES EXPECTED...I SUSPECT MODEL GUIDANCE
IS UNDER-DOING THE EXPECTED WIND SPEEDS AND ESPECIALLY GUSTS FOR
TOMORROW MORNING. AS A RESULT...A WIND ADVISORY HAS BEEN ISSUED
FOR AREAS ALONG AND NORTHWEST OF THE I-44 CORRIDOR FROM EARLY
TOMORROW MORNING THROUGH EARLY TOMORROW AFTERNOON.
BOXELL
FOR THURSDAY NIGHT THROUGH SATURDAY...QUIET WEATHER CONDITIONS ARE
EXPECTED IN THE WAKE OF THE DEPARTING STORM SYSTEM. COLD ADVECTION
WILL PERSIST THROUGH THURSDAY NIGHT WITH SOUTHERLY FLOW DEVELOPING
OVER THE REGION FRIDAY AS HIGH PRESSURE SHIFT OFF TO THE SOUTH AND
SOUTHEAST. TEMPERATURES THURSDAY THROUGH FRIDAY NIGHT WILL BE
TYPICAL OF LATE DECEMBER. UPPER RIDGING BUILDS INTO THE AREA TO
START THE WEEKEND AND WITH THAT WILL COME A WARMING TREND.
TEMPERATURES DURING THE WEEKEND WILL BE SEVERAL DEGREES ABOVE
AVERAGE.
GAGAN
LONG TERM (SATURDAY NIGHT THROUGH WEDNESDAY)...
A RATHER COMPLEX FORECAST FOR THE EXTENDED PORTION OF THE
FORECAST AS THE PATTERN WILL REMAIN ACTIVE. AS HAS BEEN THE CASE
FOR THE PAST SEVERAL WEEKS...MEDIUM RANGE MODELS HAVE STRUGGLED
WITH THE POTENTIAL FOR ENERGY PHASING BETWEEN THE NORTHERN AND
SOUTHERN STREAMS...AND THE STRUGGLES CONTINUE WITH THE FORECAST FOR
THE FIRST HALF OF NEXT WEEK.
THE 12Z VERSIONS OF THE GFS/ECMWF HAVE TRENDED BACK TOWARD A
STRONG STORM SYSTEM AFFECTING THE REGION. THE ENSEMBLES CONTINUE
TO INDICATE CONSIDERABLE SPREAD WITH POTENTIAL SOLUTIONS...BOTH IN
THE STRUCTURE AND TIMING OF THE UPPER LEVEL SYSTEM. I STRONGLY
SUSPECT THAT THERE WILL BE INCONSISTENCIES BETWEEN MODEL TO MODEL
AND MODEL RUN TO MODEL RUN FOR THE NEXT FEW DAYS. AS A RESULT...
CONFIDENCE IN THE FORECAST BEYOND SUNDAY IS QUITE LOW. TAKING THE
OPERATIONAL 12Z GFS/ECMWF AT FACE VALUE...THERE IS A POTENTIAL
FOR ACCUMULATING WINTRY PRECIP...BUT THERE IS ALSO A POTENTIAL FOR
NO PRECIP AND/OR WARMER CONDITIONS VIA THE ENSEMBLES. FOR NOW...
WILL MAINTAIN AN AT OR BELOW AVERAGE TEMPERATURE FORECAST FOR
MONDAY THROUGH WEDNESDAY OF NEXT WEEK...WITH LOW END CHANCES FOR
RAIN OR SNOW.
THE BOTTOM LINE REMAINS THAT A STORM SYSTEM IS POSSIBLE AROUND
CHRISTMAS NIGHT...GIVE OR TAKE A DAY (MAYBE MORE?). PERSONS ACROSS
THE AREA AND THOSE WITH TRAVEL PLANS NEXT WEEK WILL WANT TO KEEP A
VERY CLOSE (BUT WARY) EYE TO THE FORECAST.
GAGAN
&&
.AVIATION...
FOR THE 00Z TAFS...RAPIDLY CHANGING WEATHER CONDITIONS TONIGHT AND
TOMORROW MORNING FOR AREA TERMINALS AS A STRONG LOW PRESSURE
SYSTEM AND COLD FRONT MOVES THROUGH THE OZARKS. CEILINGS WILL
LOWER TONIGHT WITH THE ADVANCING LOW AND HAVE INCLUDED A TEMPO
GROUP WITH THE TIMING OF CONVECTION AT AREA AIRPORTS. WINDS WILL
BE GUSTY OUT OF THE SOUTH THIS EVENING SHARPLY CHANGING BY LATE
TONIGHT AND EARLY TOMORROW MORNING TO THE WEST-NORTHWEST AND GUSTS
OVER 35 KNOTS TOMORROW MORNING. CEILINGS WILL DROP TO IFR
CONDITIONS BY TOMORROW MORNING AND THERE WILL BE A WINDOW IN THE
MORNING OF LIGHT SNOW AT AREA AIRPORTS AND A DROP IN VIS. MVFR
CEILINGS RETURN BY MIDDAY ALONG WITH GUSTY NORTHWEST WINDS. ALSO
HAVE INCLUDED LOW LEVEL WIND SHEAR OFF THE SURFACE WITH THE STRONG
WIND FIELD ASSOCIATED WITH THIS DEEPENING LOW PRESSURE SYSTEM.
GRIFFIN
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...WIND ADVISORY FROM 3 AM TO NOON CST THURSDAY FOR MOZ055>058-
066>071-077>081-088>090-094.
KS...WIND ADVISORY FROM 3 AM TO NOON CST THURSDAY FOR KSZ073-097-101.
&&Hazardous weather outlook, Dec 19, 5:49 PM CST, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 549 PM CST WED DEC 19 2012 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-210000- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 549 PM CST WED DEC 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED TORNADO RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. ELEVATED NON THUNDERSTORM WIND RISK. LIMITED FOG RISK. LIMITED SNOW RISK. DISCUSSION... A STRONG STORM SYSTEM WILL LIFT OUT OF THE PLAINS AND INTO THE MISSISSIPPI VALLEY REGION INTO TONIGHT. AREAS OF FOG WILL BE POSSIBLE THIS EVENING OVER SOUTH CENTRAL MISSOURI AS RICH GULF MOISTURE BUILDS INTO THE REGION. STRONG TO SEVERE STORMS ARE EXPECTED AS A LINE OF STORM DEVELOP BY MID TO LATE EVENING. A FEW OF THE STRONGER STORMS MAY PRODUCE SOME SEVERE WIND GUSTS AT THE SURFACE AS THE LINE OF STORMS QUICKLY MOVES EAST LATE TONIGHT. IN ADDITION...THERE WILL BE A THREAT FOR BRIEF TORNADOES ALONG THE LINE OF STORMS. BEHIND THE FRONT...STRONG NORTHWEST WINDS OF 25 TO 35 MPH AND GUSTS TO 45 MPH WILL BE POSSIBLE AND WILL USHER IN MUCH COLDER AIR TO THE REGION. THE WIND WILL COMBINE WITH TEMPERATURES DIPPING BACK INTO THE 30S TO PRODUCE WIND CHILLS IN THE TEENS TO LOW 20S. WRAP AROUND MOISTURE ASSOCIATED WITH THIS STRONG SYSTEM WILL AFFECT THE NORTHERN HALF OF THE MISSOURI OZARKS INTO EXTREME SOUTHEAST KANSAS. AS TEMPERATURES DROP TO AROUND FREEZING AND BELOW AFTER MIDNIGHT...SOME LIGHT SNOW WILL BE POSSIBLE... MAINLY NORTH OF A JOPLIN TO FORT LEONARD WOOD LINE. MOST PLACES WILL RECEIVE NO MORE THAN A DUSTING OF ACCUMULATION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE GUSTY WINDS WILL CONTINUE THROUGH MUCH OF THE DAY THURSDAY WITH SOME GUSTS OF 40 TO 45 MPH POSSIBLE THROUGH LATE MORNING. LIGHT SNOW WILL CONTINUE OVER PARTS OF CENTRAL MISSOURI THROUGH THE MID TO LATE MORNING. ONLY A DUSTING OF SNOW IS EXPECTED. WIND CHILLS IN THE TEENS WILL BE POSSIBLE ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE POSSIBLE THIS EVENING AND TONIGHT OVER THE MISSOURI OZARKS. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) BOXELL
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 19, 9:06 PM CST | Tornado Warning | SGF | Barry | 39 min |
| Dec 19, 9:43 PM CST | Severe Thunderstorm Warning | SGF | Barry, Stone | 35 min |
| Dec 19, 9:53 PM CST | Winter Weather Advisory | SGF | Benton, Cedar, Hickory, Morgan, St. Clair, Vernon | 16 hr |
| Dec 19, 10:07 PM CST | Severe Thunderstorm Warning | SGF | Christian | 53 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.